Results 1 to 2 of 2
Two years on Clonazepam 0.5Mg. Time to taper off (Doctor visited)
  1. #1
    nordicra is offline New Member
    Join Date
    Jun 2015
    Posts
    1

    Default Two years on Clonazepam 0.5Mg. Time to taper off (Doctor visited)

    Background:

    I went to my family doctor in town to ask, possibly, for a referral to a psychiatrist for anxiety. I was in my last semester of college, and needed only one class to graduate. I believe one night while studying, I had a breakdown. It was strange, as I hadn't cried since a family member passed on a few years prior.

    My doctor started me on 0.5Mg of Clonazepam. It very much helped me chill out, and get through the final tough class of college and graduate. I started at the right time. After graduating, I went to Europe with my girlfriend for three and a half weeks. I proposed to her and we came home as an engaged couple. Months later into 2014, I started becoming more depressed than ever. I started having seconds thoughts about getting married, my future, etc. In late 2014, I ended my engagement and we cancelled the wedding. While I have come to realize that was one of the best decisions I could have made, I know have no one but my parents to talk to (Who I moved back in with when I started my own business in October).

    I noticed from pictures of when we were in Europe and shortly after that my hair looked thicker at the time. I started researching that hair thinning/loss is a potential symptom. Since I felt that the Clonazepam is not really doing much for me, I went back to my doctor to discuss it with him.

    I have also noticed that my sleep is not well. I wake up throughout the night and sometimes can't fall asleep for a while. Another gem I found to try and get off this medication.

    He told me that the therapeutic function of the medicine has possibly worn off and that I am now simply taking it to avoid withdrawal symptoms. I have experienced these on times when I have forgotten to fill the script and it fell on a weekend. So, I would go an entire weekend with this fuzzy feeling in my head, anxious feelings that come in waves, and a general sore feeling in my body.

    Last Monday (A week ago today), I visited my doctor and he told me to go from the two .25Mg pills I was taking (one in the morning, one at night) to simply one .25 pill at night time for two weeks, and then completely not taking it anymore. I felt like maybe it would be better to cut each pill in half and take a total of .25Mg all day, that way its half in the morning, and half at night, so it's more of a steady taper. I say this because I have read horror stories about getting of these medicines.

    Last week went well. I didn't really notice a change in how I felt. One thing I have always had after taking this for a few months was this anxious feeling when I woke up in the morning.

    Today I feel very fuzzy in the head, achy, and those waves of anxiousness.

    One thing to point out, I do smoke a few times per week, have a can of soda in the morning daily, and have the occasional drink. I admit sometimes when I have felt super anxious, I have had a beer to help me sleep. I know these are not good things for me, so I am trying to not do those either. Today I put in a Snus pouch to help see if that was something that was affecting me this morning. It has helped, but I smoked yesterday, so I'm not sure what's going on.

    My doctor told me in six months he would have me come back in to see if my hair had started coming back in (For the record, with the way I style my hair, you'd never know my hair was thinning, but I do notice it and have no history of baldness in my family on either side.) If my hair isn't coming back, he suggested to have my thyroid tested.

    I just want to be healthy with no addictive substances in my life. Additionally, I do not do drugs, and have never done any unless you count caffeine and tobacco. Quitting tobacco I am not worried about since i have done that before, I just need to be stronger and not do it anymore.

    Any advice on how to function throughout the day until I get off this medication? Maybe wait on the other substances until I am free of Clonazepam?

    All help is very much appreciated.

  2. #2
    Thisweekforsure is offline Advanced Member
    Join Date
    Jul 2014
    Posts
    1,277

    Default

    Quote Originally Posted by nordicra View Post

    Last week went well. I didn't really notice a change in how I felt. One thing I have always had after taking this for a few months was this anxious feeling when I woke up in the morning.

    Today I feel very fuzzy in the head, achy, and those waves of anxiousness.

    One thing to point out, I do smoke a few times per week, have a can of soda in the morning daily, and have the occasional drink. I admit sometimes when I have felt super anxious, I have had a beer to help me sleep. I know these are not good things for me, so I am trying to not do those either. Today I put in a Snus pouch to help see if that was something that was affecting me this morning. It has helped, but I smoked yesterday, so I'm not sure what's going on.
    Probably what's going on is that's a very fast benzo taper. You cut by 50% and it's not uncommon for benzo withdrawal symptoms to not kick in the first few days. Believe it or not .5 mg per day is a pretty moderate dose for clonazepam. You might not stabilize by two weeks and then if you get off completely you will be in for a very rough time.

    Ideally you might want to ask your doctor to let you do a slower taper. If you are already in the second week of .25 total per day, you can ride that out, but absolutely do not lower the dose at all anymore until you are stable. Stable means these fuzzy feelings and waves of anxiousness subside. You may still have "interdose" withdrawals which is what you feel in the morning but you should go back to no worse than you were before the first cut.

    I think his idea of taking the dose in the evening is to ensure you get some sleep. Clonazepam has a long half life relative to xanax and ativan those two which I would advise taking twice per day, although it's not as long as valium. But you can use your judgment to balance sleep with function during the day.

    Once you stabilize on .25 per day I really would advise not dropping to zero from there. You can try another 50% cut to .125 per day and see how you do and you may do fine, then jump from there. But if you have extremely uncomfortable symptoms you might want to divide the doses up into even smaller cuts, and be sure to stabilize for three or four days in between cuts.

    The best thing you can do for your lifelong good health is to not smoke. The pouch is also a terrible idea. Try to avoid the temptation to use nicotine and alcohol to treat your symptoms. I think you will be fine because you are hyper aware of these substances being dangerous and you seem to be judicious in your use of them, but nevertheless they will sneak up on you, and even in the short run probably will do you worse than good. The beer might help you get to sleep more easily, but the next day, it's effect will stack with the effect of benzo withdrawal and you will feel worse than if you hadn't had the beer.

    Nicotine, alcohol and benzos all affect your brain's neurotransmitters, like GABA and dopamine. These are natural chemicals your own body makes to keep your brain happy and functioning but all of those substances upset the body's ability to keep the correct balance. The most direct way to heal your brain from the benzo tolerance is to avoid any substance that messes with the dopamine, GABA (and other) neurotransmitters. They all work in concert as a system, and your brain is busy readjusting after long term use of the benzo. It's better to tolerate mild symptoms than to try to treat them with these substances. But best to keep symptoms mild by tapering off the benzo slowly.

    The problem with your can of soda in the morning is if it's cola, with the caffeine, caffeine can increase feelings of anxiety. The sugar (or rather, high fructose corn syrup) in it is deadly. But if that is your habit, for now, better stick to keeping the same caffeine dose, or taper that real slowly too, as sudden caffeine withdrawal will give you a killer headache.

    Your doctor is spot on with the thyroid, I agree completely with his plan to test you if your hair has not returned or if you have any lingering symptoms of lack of motivation, depression, lack of energy.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22